MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX FX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX FX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number CX*FX05RE
Medical Device Problem Code Complete Blockage (1094)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/25/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H6 codes: e-submitter was experiencing difficulty with the codes at the time this report was packaged.Codes will be provided in the follow up report.For this report the codes that would have been used are: patient code 2199 no consequences or impact to patient and conclusion code 20 inconclusive-investigation in progress.The actual device has not yet been returned to the manufacturing facility for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.For this reason code 20 was used in the conclusions section of h6.A review of the device history record and shipping inspection record from the reported product code/lot number combination was conducted with no relevant findings.A search of the complaint file found one other report from the same user facility with the involved product code/lot number combination.See mdr 9681834-2017-00199.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.
 
Event or Problem Description
The user facility reported a failure with the capiox device during a procedure.Follow up communication with the user facility confirmed the following information: a terumo baby fx oxygenator failure 5 minutes after extracorporeal circulation (ecc), with blockage / occlusion / collapse of arterial oxygenator output; at full ecc during patient cooling from 37 °c to 32°c (water from the cooling / heating unit circulating at 30°c), total venous drainage observed without any oxygenated blood flow from the oxygen; complete impossibility of returning oxygenated blood to the patient was observed; act (+/- 10 minutes before the event) = 434 sec.; elective pediatric surgery to close cia + civ + debanding ap, cec machine - terumo system 1, gas monitoring online - cdi 500, dual - size tubes: 1/4 "- venous blood inlet, 3/16 "- venous blood outflow, 1/4 "- 3/16" - arterial pump, (b)(6) 2016 "- arterial blood outlet; checking the pre-bypass check list (service routine); preparation of priming (calculation according to the pediatric protocol of the service), and its circulation: o sodium bicarbonate, o mannitol 20%, or heparin, the fresh plasma, the plasma lyte; administered heparin and its control, act = 434 sec.; entering into ecc: arterial cannula = 12 fr and venous: vcs = 12 fr and vci = 16 fr.Vent catheterization and cardioplegia, with respective control and expurgation, respectively; start of patient cooling from 37°c to 32°c; first 5 minutes of ecc, no problem; impact: interruption of blood flow at the oxygen outlet with a period of low cardiac output, approximately 5 minutes, until the arterial circulation restored again; and it was reported there was no harm to the patient.
 
Additional Manufacturer Narrative
The actual device was returned to the manufacturing facility for evaluation.Visual inspection found no obvious anomalies in the appearance.The actual device was rinsed, dried and subjected to another visual inspection.It was confirmed not to have any anomalies.The actual device was built into a circuit.Bovine blood hct35% and temperature 37°c was circulated in the circuit, while the pressure drop was determined at each flow rate.The obtained values were confirmed to meet the manufacturing specifications.Bovine blood was kept circulated through the device for 6 hours.No obstruction occurred.When the circulation was ceased, the actual device was flushed with water.No clot was found inside the actual device.On september 22, 2017 it was noted this device was also the same device reported in mdr 681834-2017-00199.There is no evidence that this event was related to a device defect or malfunction.The investigation results verified the actual device after having been rinsed was the normal product presenting no issue relating to obstruction.While the exact cause of the reported event cannot be definitively determined based on the available information that the patient was in the state of being cooled down and there was no issue in the gas transfer performance at the initial stage, it is likely the cold agglutination occurred and caused temporal obstruction in the actual device.The device labeling does address the potential for such an event in the instructions-for-use (ifu) with statements such as the following: do not reduce heparin during circulation.Otherwise, blood clotting might occur.Adequate heparinization of the blood is required to prevent it from clotting in the system.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.

Brand Name
CAPIOX FX OXYGENATOR
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key6856505
Report Number9681834-2017-00198
Device Sequence Number13804879
Product Code DTZ
UDI-Device Identifier04987350781758
UDI-Public(01)04987350781758(17)190630(10)160705
Combination Product (Y/N)N
Initial Reporter CountryPO
PMA/510(K) Number
K071572
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2019
Device Catalogue NumberCX*FX05RE
Device Lot Number160705
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/18/2017
Supplement Date Received by Manufacturer09/12/2017
Initial Report FDA Received Date09/11/2017
Supplement Report FDA Received Date10/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1